Case Report Highlights Dangers of Natural Remedies

This article originally appeared here.
Case Report Highlights Dangers of Natural Remedies
Case Report Highlights Dangers of Natural Remedies

(HealthDay News) — A case of accidental overdose of an Atropa belladonna preparation highlights the dangers of the use of herbal remedies, according to a case report published online Nov. 5 in BMJ Case Reports.

Andrew Chadwick, M.B.B.S., from the Oxford University Hospitals NHS Trust in the United Kingdom, and colleagues presented the case of a 50-year-old woman who was a trained herbalist and ingested a small portion of an Atropa belladonna preparation to combat insomnia. The portion was equivalent to a 15-mg dose of atropine. The woman presented to the emergency department with acute anticholinergic syndrome.

The researchers noted that the patient received supportive management in the intensive treatment unit including mechanical ventilation. No long-term sequelae followed the episode.

"This dramatic clinical presentation does highlight the potential dangers posed by herbal remedies," the authors write. "Furthermore, this case provides clinicians with an important insight into potentially dangerous products available legally within the United Kingdom."

Abstract
Full Text

Loading links....